Texas, 2002

Damaging Winds in Texas, September 19, 2002

September 19, 2002 · NWS SHV · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 19, 9:00 AM CST, 4 hours earlier.

Area forecast discussion, Sep 19, 9:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT THU SEP 19 2002

IF SHV...LCH...AND LIT SOUNDINGS ARE RIGHT...WE ARE IN FOR SEVERE
WEATHER...AS THEY ALL SHOW HIGH CAPE...A VERY UNSTABLE AIRMASS...AND
ENOUGH HELICITY TO SUPPORT TORNADOES. THE SHV SOUNDING SHOWS THE
STRONGEST SUPPORT FOR THIS WITH A CAPE OF 3476...LI -9...AND
HELICITY OF 182.  THESE NUMBERS ARE BASED ON MAX TEMPS OF UPPER 80S
TO NEAR 90...IN LINE WITH WHAT WE ARE FORECASTING.  THE COLD FRONT
IS CURRENTLY NEAR A LINE FROM JUST NORTH OF TUL...TO OKC...TO
SPS...TO MAF.  WE ARE NOT EXPECTING IT TO REACH OUR AREA TIL LATE
AFTERNOON/EARLY EVENING...HOWEVER SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP AHEAD OF THE BOUNDARY WITH THIS MOIST AIRMASS.
FOR THE FORECAST WILL LIKELY ADD SEVERE WORDING IN THE UPDATE FOR
THIS AFTERNOON.  STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL BE
THE TYPE OF SEVERE WEATHER EXPECTED IF ANY OCCURS.  UPDATE WILL BE
OUT BY 1100 AM.

ELEVEN

.SHV...NONE.

In the hours before

Special weather statement, Sep 19, 9:15 AM CST, 3 hours 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CDT THU SEP 19 2002

A COLD FRONT WILL CONTINUE TO APPROACH THE AREA TODAY...AND THE
ATMOSPHERE AHEAD OF IT IS VERY MOIST...AND CAPABLE OF SUPPORTING
SUPERCELLS THIS AFTERNOON.  TEMPERATURES WILL BE A MAJOR PLAYER IN
SEVERE WEATHER THIS AFTERNOON...IF THEY REACH OR EXCEED THE UPPER
80S...SEVERE WEATHER CHANCES WILL GET EVEN BETTER.

IF SEVERE WEATHER DEVELOPS THE MAIN THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS AND ISOLATED TORNADOES...AND THIS ACTIVITY MAY CONTINUE
WELL INTO THE EVENING HOURS.

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN
NETWORKS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
September 19, 1:00 PM CST
Where
Smith County, 2 mi N of Tyler
Measured
62 kt (71 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -95.300

Several large trees down over CR 285.

Thunderstorm Wind, Smith

When
September 19, 1:05 PM CST
Where
Smith County, 3 mi S of Tyler
Measured
62 kt (71 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.300, -95.300

Numerous large trees down over FM 2964.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318213, 5318214.